Hail, Box Butte
- When
- June 13, 4:45 PM MST
- Where
- Box Butte County, Alliance
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 42.100, -102.870
Strong thunderstorms moved over portions of Box Butte and Dawes Counties producing gusty thunderstorm winds and penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong thunderstorms moved over portions of Box Butte and Dawes Counties producing gusty thunderstorm winds and penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 13, 4:29 PM MST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 529 PM MDT Thu Jun 13 2019 .SHORT TERM...(Tonight - Friday Night) Issued at 207 PM MDT Thu Jun 13 2019 Thunderstorms are increasing in coverage/intensity across portions of southeast WY & the western NE Panhandle this afternoon. This is in response to a weak mid-level short wave tracking across the CWA and low-level convergence associated with multiple boundaries over the area. This activity has not been particularly strong, but CAPE values around 1500 J/kg and strengthening 0-6 km shear may support hail growth with a few storms. A marginally severe storm or two is certainly possible. We increased PoPs into the likely category for much of the area in the 21z-03z time frame. Convective chances are expected to decrease during the late evening/overnight. The active weather pattern persists on Friday w/ yet another round of showers and thunderstorms in the afternoon/evening. The general threat for severe weather is fairly low, but once again with CAPEs up to 1500 J/kg a few stronger storms cannot be entirely ruled out even though modest H5 flow should preclude organized convection. A risk for locally heavy rainfall will exist with some storms over the next 24-36 hours, but overall coverage of activity will likely limit flooding concerns to some degree thru Friday. .LONG TERM...(Saturday - Thursday) Issued at 315 AM MDT Thu Jun 13 2019 Longer range models/ensembles prolong the mild and wet pattern into early next week. Several shortwaves will impact the CWA, resulting in scattered to numerous showers and thunderstorms Saturday through Monday. Severe threat will remain low, with concern for locally heavy rainfall and potential minor flooding impacts (see HYDROLOGY section for details). Shower/thunderstorm chances gradually lower Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 529 PM MDT Thu Jun 13 2019 Ongoing showers and thunderstorms across all terminal sites will continue into the early portion of the evening as daytime heating subsides. Brief periods in the heaviest rainfall could produce MVFR conditions but all sites expected to return to VFR post- storm. Light variable winds through the overnight and a return mid-day Friday to scattered showers and possible thunderstorms. && .FIRE WEATHER... Issued at 207 PM MDT Thu Jun 13 2019 Little to no fire weather concerns through Tuesday with widespread wetting rains expected through the period. && .HYDROLOGY... Issued at 315 AM MDT Thu Jun 13 2019 Hydrologic concerns will continue for the Upper North Platte and Laramie rivers as snow pack remains ripe and chances for rain on snow increase Friday into the weekend. Hydrographs forecasts reflect minor flooding potential near Saratoga and along the Laramie Rivershed. Precise QPF forecasts remain unresolved but do indicate the potential for significant precipitation above 8500 feet in the form of rain due to warm 700mb temperatures. Runoff due to saturated soils will likely cause streams and rivers to rise this weekend into early next weekly. A River Flood Warning remains in effect for the Upper North Platte River near Saratoga. As forecast certainty increases, additional flood watches and warnings may be required with locally heavy precipitation. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...MJ AVIATION...WM FIRE WEATHER...CLH HYDROLOGY...MJ
Hazardous Weather Outlook National Weather Service Cheyenne WY 302 PM MDT Thu Jun 13 2019 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 142115- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 302 PM MDT Thu Jun 13 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to scattered afternoon and evening showers and thunderstorms will develop. Some storms may be near to severe thunderstorm thresholds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Scattered to numerous showers and thunderstorms are expected Friday through Monday. Locally heavy rainfall may lead to minor flooding. .Spotter information statement... Spotters are encouraged to report any hail and thunderstorm wind damage to the National Weather Service. WYZ104-105-110>112-114-115-142115- Ferris/Seminoe/Shirley Mountains-Shirley Basin- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Snowy Range-Laramie Valley- 302 PM MDT Thu Jun 13 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered afternoon and evening showers and thunderstorms will develop. Severe weather is not expected, however isolated strong thunderstorms may produce gusty winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Scattered to numerous showers and thunderstorms are expected Friday through Monday. A deep snowpack remains above 9000 feet over the mountains and could cause minor flooding. Be alert for rapid increases in flow through area rivers and streams. .Spotter information statement... Spotters are encouraged to report any hail and thunderstorm wind damage to the National Weather Service. WYZ109-113-142115- Central Carbon County-Upper North Platte River Basin- 302 PM MDT Thu Jun 13 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered afternoon and evening showers and thunderstorms will develop. Severe weather is not expected, however isolated strong thunderstorms may produce gusty winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Scattered to numerous showers and thunderstorms are expected Friday through Monday. A deep snowpack remains above 9000 feet over the mountains and could cause minor flooding. Be alert for rapid increases in flow through area rivers and streams. A River Flood Warning remains in effect for the North Platte River at Saratoga. Additional watches and warnings may be warranted with increasing certainty in rainfall amounts. .Spotter information statement... Spotters are encouraged to report any hail and thunderstorm wind damage to the National Weather Service.
Special Weather Statement National Weather Service Cheyenne WY 502 PM MDT Thu Jun 13 2019 WYZ118-119-132315- Central Laramie County WY-East Laramie County WY- 502 PM MDT Thu Jun 13 2019 ...SPECIAL WEATHER STATEMENT... At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near Gun Barrel, or 31 miles northeast of Cheyenne, moving east at 30 mph. Pea size hail will be possible with this storm. Locations impacted include... Gun Barrel. LAT...LON 4146 10446 4151 10446 4155 10418 4141 10419 TIME...MOT...LOC 2302Z 274DEG 26KT 4148 10438 Brothers
Special Weather Statement National Weather Service Cheyenne WY 506 PM MDT Thu Jun 13 2019 NEZ003-096-132330- Box Butte NE-South Sioux NE- 506 PM MDT Thu Jun 13 2019 ...SPECIAL WEATHER STATEMENT... At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Flahertys Corner, or 26 miles north of Scottsbluff, moving northeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Flahertys Corner. LAT...LON 4216 10365 4228 10376 4244 10348 4226 10328 TIME...MOT...LOC 2306Z 240DEG 20KT 4225 10363 Brothers
Special Weather Statement
National Weather Service Cheyenne WY
508 PM MDT Thu Jun 13 2019
NEZ019-021-132345-
Scotts Bluff NE-Morrill NE-
508 PM MDT Thu Jun 13 2019
...SPECIAL WEATHER STATEMENT...
At 508 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Minatare Campground, or 7 miles northeast of Scottsbluff, moving
southeast at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lake Minatare, Lake Alice and Lake Minatare Campground.
LAT...LON 4177 10340 4197 10366 4201 10363 4201 10353
4192 10325
TIME...MOT...LOC 2308Z 303DEG 26KT 4195 10356
BrothersSpecial Weather Statement National Weather Service Cheyenne WY 519 PM MDT Thu Jun 13 2019 NEZ019-096-132345- Scotts Bluff NE-South Sioux NE- 519 PM MDT Thu Jun 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF AND SOUTHWESTERN SIOUX COUNTIES UNTIL 545 PM MDT... At 519 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles southwest of Agate Bed National Monument to Morrill. Movement was east at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Mitchell, Morrill and Lake Alice. LAT...LON 4231 10362 4192 10361 4196 10403 4229 10403 TIME...MOT...LOC 2319Z 269DEG 27KT 4225 10393 4198 10392 Brothers
Special Weather Statement National Weather Service Cheyenne WY 532 PM MDT Thu Jun 13 2019 WYZ115>117-140000- South Laramie Range WY-South Laramie Range Foothills WY- Laramie Valley WY- 532 PM MDT Thu Jun 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND NORTHWESTERN LARAMIE COUNTIES UNTIL 600 PM MDT... At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near Baldy Peak, or 15 miles northeast of Laramie, moving east at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Horse Creek, Iron Mountain and Baldy Peak. LAT...LON 4143 10553 4155 10549 4156 10500 4136 10505 TIME...MOT...LOC 2331Z 277DEG 40KT 4149 10541 Brothers
Special Weather Statement National Weather Service Cheyenne WY 539 PM MDT Thu Jun 13 2019 NEZ002-140015- Dawes NE- 539 PM MDT Thu Jun 13 2019 ...SPECIAL WEATHER STATEMENT... At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near Chadron Airport, or 9 miles southwest of Chadron, moving east at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Chadron, Red Cloud Campground, Chadron Airport and Chadron Campground. LAT...LON 4270 10321 4280 10325 4288 10297 4269 10292 TIME...MOT...LOC 2339Z 264DEG 15KT 4275 10317 Brothers
The North Platte radar (KLNX), 190 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Observer measured reported wind speed south of Chadron using handheld anemometer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820079, 820077.